Thunderstorm Wind, Geary
- When
- July 20, 1:15 PM CST to 1:17 PM CST
- Where
- Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.060, -96.760
Measured wind gust.
During the afternoon hours of July 20, 2013 a pop up thunderstorm developed over Junction City as thunderstorm outflows collided with a boundary. The storm collapsed over Fort Riley causing a 60 mph wind gust which was measured by the AWOS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the afternoon hours of July 20, 2013 a pop up thunderstorm developed over Junction City as thunderstorm outflows collided with a boundary. The storm collapsed over Fort Riley causing a 60 mph wind gust which was measured by the AWOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 11:50 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1250 PM CDT SAT JUL 20 2013 ...UPDATE TO AVIATION... .UPDATE... ISSUED AT 1144 AM CDT SAT JUL 20 2013 WEAK ISENTROPIC LIFT CONTINUES JUST NORTH OF THE FRONTAL BOUNDARY STRETCHED FROM SALINA TO MANHATTAN...TO OSKALOOSA IN JEFFERSON COUNTY. ALSO OBSERVING TWO OUTFLOW BOUNDARIES MOVING THROUGH SOUTHEAST NEBRASKA INTO MARSHALL AND WASHINGTON COUNTIES WHERE THE ONGOING SHOWERS AND THUNDERSTORMS ARE BEING ABLE TO REDEVELOP AND MAINTAIN THEMSELVES. CHANGES MADE TO THE CURRENT FORECAST INCLUDED ADDING PRECIPITATION CHANCES OVER MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS THROUGH THE AFTERNOON. ALSO ADJUST TEMPERATURES DOWN SLIGHTLY OVER NORTH CENTRAL/NORTH EAST AREAS WHERE CLOUD COVER AND RAIN PERSISTS. WILL CONTINUE TO MONITOR FORECAST AS AREAS OF ADDITIONAL THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON ARE DEPENDENT ON LOCATION OF THE FRONT. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 350 AM CDT SAT JUL 20 2013 TODAY AND TONIGHT...A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL CONTINUE TO AMPLIFY ACROSS THE UPPER MIDWEST AND GREAT LAKES STATES. THIS WILL CAUSE THE UPPER FLOW ACROSS THE PLAINS TO BECOME NORTHWESTERLY. SHORTER WAVE LENGTH UPPER LEVEL TROUGHS WILL ROUND THE UPPER RIDGE AXIS ACROSS THE WESTERN CONUS AND DIG SOUTHEAST ACROSS THE CENTRAL PLAINS THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM SOUTHWEST KS...NORTHEAST TO NEAR TOP...THEN NORTHEAST ACROSS NORTHERN MO. WEAK ISENTROPIC LIFT NORTH OF THE BOUNDARY MAY CAUSE A FEW SHOWERS TO DEVELOP THIS MORNING ACROSS EAST CENTRAL KS. MOST NUMERICAL MODELS SHOW AN H5 TROUGH DIGGING SOUTHEAST ACROSS CENTRAL HIGH PLAINS DURING THE AFTERNOON HOURS. THE ASCENT AHEAD OF THE H5 TROUGH COMBINED WITH UPSLOPE FLOW WILL CAUSE A COMPLEX OF THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE LATE THIS AFTERNOON AND EARLY EVENING...THEN MOVE SOUTHEAST ACROSS EASTERN KS LATER TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY ALSO DEVELOP ALONG THE NORTHWARD MOVING FRONTAL BOUNDARY ACROSS THE CWA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE 00Z NAM AND RAP MODELS WERE SHOWING 1500-2500 J/KG OF MLCAPE. HOWEVER...THE SFC-6KM EFFECTIVE SHEAR WILL ONLY BE 15 TO 20 KTS DURING THE AFTERNOON AND EARLY EVENING HOURS. DUE TO THE WEAKER VERTICAL WINDSHEAR UPDRAFTS WILL PROBABLY NOT BE ABLE TO SUSTAIN THEIR INTENSITY FOR MORE THAN 15 TO 20 MINUTES. THE STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND 40 TO 50 MPH WINDS GUSTS. A STORM OR TWO MAY BRIEFLY PRODUCE QUARTER SIZE HAIL AND 58 MPH WINDS GUSTS. THE INSTABILITY AND VERTICAL WIND SHEAR AND INSTABILITY LOOKS TOO WEAK FOR THE COMPLEX OF THUNDERSTORMS LATE TONIGHT TO BE SEVERE...SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND THERE COULD BE HEAVY RAINFALL ALONG THE TRACK OF THE THUNDERSTORM COMPLEX. I KEPT LIKELY POPS FOR THE NORTHERN AND EASTERN COUNTIES OF THE CWA AFTER MIDNIGHT. THIS MAY CHANGE DEPENDING TO WHERE THE MCS ACROSS NE FORMS AND HOW IT TRACKS THROUGH THE NIGHT. ATTM...MOST MODELS HAVE THE COMPLEX OF STORMS MOVING SOUTHEAST ACROSS SOUTH CENTRAL NE AND ACROSS THE EASTERN CWA LATE TONIGHT AND THROUGH THE MORNING HOURS OF SUNDAY. BROKEN TO SCATTED CLOUD COVER AND LIGHT SOUTHEAST WINDS WILL KEEP HIGH TEMPERATURES TODAY IN THE LOWER TO MID 90S ACROSS THE CWA. HIGHER SURFACE DEWPOINTS IN THE MID TO UPPER 60S WILL CAUSE HEAT INDICES TO RISE INTO THE UPPER 90S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 350 AM CDT SAT JUL 20 2013 THE COMBINATION OF PERSISTENT UPPER RIDGING IN THE INTERMOUNTAIN WEST AND TROUGHING IN THE GREAT LAKES AREA WILL PRIMARILY KEEP THE COUNTY WARNING AREA IN NORTHWEST FLOW ALOFT THROUGH THE END OF THE UPCOMING WORK WEEK. IN GENERAL THIS WILL KEEP AN AXIS OF LOW LEVEL MOISTURE IN PLACE FROM KS WEST AND NORTHWESTWARD INTO THE CENTRAL HIGH PLAINS THROUGH THE PERIOD. AS A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH THE FLOW ALOFT...THERE WILL BE (DEPENDING ON THE TIMING OF EACH SHORTWAVE) THE OPPORTUNITY FOR CONVECTION TO DEVELOP AND MOVE EAST AND SOUTHEAST WITHIN THIS MOISTURE AXIS...ALTHOUGH THE LLVL JET WILL NOT BE PARTICULARLY STRONG THIS SETUP ALONG WITH POSSIBLE OUTFLOW/WEAK FRONTAL BOUNDARIES FROM EARLIER MCS'S SHOULD PROVIDE SEVERAL OPPORTUNITIES FOR RAIN IN THE WEEK AHEAD. ALTHOUGH THE MODELS OFFER DIFFERENT SOLUTIONS ON THE STRENGTH AND TIMING OF THESE SHORTWAVE TROUGHS...THE BETTER CHANCES FOR THUNDERSTORMS APPEARS TO BE SUNDAY INTO SUNDAY NIGHT WITH THE PASSAGE OF A SHORTWAVE TROUGH...THEN AGAIN WITH AN STRONGER WAVE TUESDAY NIGHT INTO WEDNESDAY MORNING. FOCUSED THE HIGHER POPS IN THESE PERIODS WHERE PERSISTENT AND CONFIDENCE IS HIGHER. MESOSCALE FEATURES WITH ANY MCS'S WILL LIKELY COMPLICATE THE FORECAST FROM DAY TO DAY. ANOTHER CHALLENGE THIS WEEK IN THIS PATTERN WILL BE TEMPERATURES AS THE CWA WILL FREQUENTLY BE LOCATED ON THE EASTERN PERIPHERY OF A STRONG THERMAL AXIS MUCH OF THE WEEK. AS THE LLVL FLOW VEERS...THERE WILL BE AN ENHANCED OPPORTUNITY FOR VERY WARM AIR TO BE ADVECTED EASTWARD INTO THE CWA. THIS OCCURS ON MONDAY INTO TUESDAY...WITH SOME INDICATIONS OF ANOTHER SURGE OF MUCH WARMER AIR TOWARDS THE END OF THE WEEK. HOWEVER...PERIODIC CHANCES FOR PRECIP/THICKER CLOUDS WILL CONTINUE TO BE POSSIBLE OFFSETTING FACTORS. WILL MAINTAIN HIGHS GENERALLY IN THE 90S THROUGH THE FCST...ALTHOUGH THE EFFECTS OF CLOUDS/PRECIP ON SUNDAY WILL LIMIT HIGHS TO THE 80S IN MANY AREAS SUNDAY WITH POST FRONTAL HIGHS ON WEDNESDAY IN THE 80S AS WELL. AT THIS POINT...THE HIGHEST HEAT INDICES THIS WEEK APPEAR WILL OCCUR ON MONDAY WITH READINGS COMMONLY IN THE RANGE OF 100 TO 104 DEGREES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1238 PM CDT SAT JUL 20 2013 VFR CONDITIONS WILL BE THE PREVAILING CATEGORY AT KTOP/KFOE/KMHK. CURRENTLY TRACKING A STATIONARY FRONT POSITIONED JUST NORTH OF THE TERMINALS AT 18Z. SCATTERED TSRA IS POSSIBLE ALONG THIS BOUNDARY AND WITH SOME UNCERTAINTY AS TO WHERE BOUNDARY WILL INITIATE STORMS DECIDED TO INSERT VCTS AT SITES AFT 21Z. CONFIDENCE DECREASES IN PRECIPITATION IMPACTING TERMINALS OVERNIGHT AS ANOTHER WAVE SHIFTS SOUTHEAST INTO NORTHEAST KANSAS. SHOULD SEE MOSTLY RAIN SHOWERS WITH THUNDERSTORMS EMBEDDED AFT 07Z AT KMHK AND 08Z AT KTOP/KFOE. EXACT TIMING OF THESE STORMS MAY NEED TO BE REFINED AS THEY EVOLVE OVER SOUTHERN NEBRASKA. STORMS WILL BE ELEVATED WITH PERHAPS A BRIEF PERIOD OF MVFR UNDERNEATH ANY HEAVIER THUNDERSTORM. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BOWEN SHORT TERM...GARGAN LONG TERM...63 AVIATION...BOWEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 844 AM CDT SAT JUL 20 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-211345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 844 AM CDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL PERSIST THIS MORNING ACROSS THE ENTIRE OUTLOOK AREA. THERE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. THUNDERSTORMS INCREASE IN COVERAGE AND BECOME LIKELY TONIGHT. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL CONTINUE TO BE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1108 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN EUDORA 38.94N 95.10W
07/20/2013 M2.30 INCH DOUGLAS KS PUBLIC
1000 AM HEAVY RAIN EUDORA 38.94N 95.10W
07/20/2013 M2.04 INCH DOUGLAS KS PUBLIC
TIME OF REPORT ESTIMATED.
&&
KCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 215 PM CDT SAT JUL 20 2013 KSZ020-021-201945- CLAY-CLOUD- 215 PM CDT SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES... THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 5 MPH ACROSS PORTIONS OF NORTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MORGANVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3957 9739 3949 9712 3929 9726 3934 9745 TIME...MOT...LOC 1915Z 200DEG 5KT 3938 9732
The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458312.